Thunderstorm Wind, Wapello
- When
- August 2, 6:48 AM CST
- Where
- Wapello County, Ottumwa Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.100, -92.450
Iowa remained in a broad northwest flow and was located on the edge of the mid level cap. Thunderstorms again developed over South Dakota during the night as a short wave trough rotated around the cap and upper level high pressure area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa remained in a broad northwest flow and was located on the edge of the mid level cap. Thunderstorms again developed over South Dakota during the night as a short wave trough rotated around the cap and upper level high pressure area. The storms moved southeast across Iowa during the early morning hours and produced strong winds and some small hail. There were numerous reports of tree limb damage. The airport at Ottumwa recorded a 60 MPH wind gust with the passage of the thunderstorm line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 4:00 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT MON AUG 2 2004 .DISCUSSION SORRY FOR THE DELAY...SEVERE WEATHER ON-GOING. WILL TRY TO GET AN AFD OUT ASAP. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 619 AM CDT MON AUG 2 2004 IAZ004>007-015>017-023-024-033-034-044-045-031100- CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN IOWA...NORTH AND WEST OF A LINE FROM CARROLL...TO HUMBOLDT...TO MASON CITY. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM 10 PM TO 6 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING. IAZ025>028-035>039-046>050-031100- BLACK HAWK-BOONE-BREMER-BUTLER-FRANKLIN-GREENE-GRUNDY-HAMILTON- HARDIN-MARSHALL-STORY-TAMA-WEBSTER-WRIGHT- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SOME SMALL HAIL. ISOLATED THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON ACROSS THE AREA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. IAZ057>062-070>075-081>086-092>097-031100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND SOUTHERN IOWA...ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SOME SMALL HAIL. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS THIS MORNING. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE HAIL AND WIND GUSTS TO 70 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. KINNEY
The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414784.